Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 816, NWS Norman, OK

October 4, 2016Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 4, 2016, 6:51 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2016, 6:51 PM CDT (23:51 UTC)
Expired
Oct 4, 2016, 7:30 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS54 KOUN 042351
SVROUN
OKC015-051-050030-
/O.NEW.KOUN.SV.W.0816.161004T2351Z-161005T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CADDO COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHWESTERN GRADY COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 730 PM CDT

* AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE
  CHICKASHA...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANADARKO...TUTTLE...MINCO...AMBER...GRACEMONT...POCASSET AND LAKE
  CHICKASHA.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 89 AND 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3508 9823 3516 9829 3537 9806 3531 9781
      3513 9779
TIME...MOT...LOC 2351Z 244DEG 24KT 3515 9817 

HAIL...1.00IN
WIND...60MPH
 
$$

..SPEG.
2 follow-up statements
958 
WWUS54 KOUN 050005
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT TUE OCT 4 2016

OKC015-051-050030-
/O.CON.KOUN.SV.W.0816.000000T0000Z-161005T0030Z/
CADDO OK-GRADY OK-
705 PM CDT TUE OCT 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL CADDO AND NORTHWESTERN GRADY COUNTIES...

AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF LAKE CHICKASHA...MOVING NORTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TUTTLE...MINCO...AMBER...POCASSET AND LAKE CHICKASHA. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3515 9821 3520 9823 3537 9806 3531 9781
      3515 9779
TIME...MOT...LOC 0004Z 240DEG 18KT 3520 9811 

HAIL...1.50IN
WIND...60MPH
 
$$

..SPEG.
218 
WWUS54 KOUN 050019
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT TUE OCT 4 2016

OKC015-050028-
/O.CAN.KOUN.SV.W.0816.000000T0000Z-161005T0030Z/
CADDO OK-
719 PM CDT TUE OCT 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CADDO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED INTO
GRADY COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED FOR CADDO
COUNTY.

LAT...LON 3537 9804 3535 9794 3531 9781 3518 9779
      3518 9809 3528 9810
TIME...MOT...LOC 0018Z 244DEG 24KT 3524 9800 

$$

OKC051-050030-
/O.CON.KOUN.SV.W.0816.000000T0000Z-161005T0030Z/
GRADY OK-
719 PM CDT TUE OCT 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN GRADY COUNTY...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF POCASSET...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TUTTLE...MINCO AND POCASSET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3537 9804 3535 9794 3531 9781 3518 9779
      3518 9809 3528 9810
TIME...MOT...LOC 0018Z 244DEG 24KT 3524 9800 

HAIL...1.00IN
WIND...60MPH
 
$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:23 PM CDT, 28 minutes earlier.

Area forecast discussion, Oct 4, 6:23 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT TUE OCT 4 2016

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
Isolated strong/severe TSRA will continue until a few hours after
sunset--mainly over north-central Oklahoma. Winds west of a
dryline (located approximately KAVK-KCSM-KHBR-KLTS-F05 at 2300Z)
will become generally light and variable after sunset. Elsewhere,
10-15 kt winds from the S-SE will continue through the period.
Winds should be somewhat lighter on Wednesday. There will be
another chance of TSRA tomorrow afternoon and evening (mainly in
the general vicinity of I-44), but chances are currently too low
to include in the TAFs.

CmS
&&

.PREV DISCUSSION... /issued 310 PM CDT TUE OCT 4 2016/

DISCUSSION...
Isolated severe thunderstorms may develop along the dryline late
this afternoon. Various convective-allowing models (HRRR/HRRRX/4KM
NAM) are persistent in discrete supercells developing across
southwest Oklahoma and moving northeastward into central Oklahoma.
Analysis of the HRRR indicates localized backing/increased
convergence along a dryline bulge could be a factor for convective
iniation in the models. Visible satellite imagery indicates a
possible perturbation/ascent across western north Texas/southwest
Oklahoma which might be aiding in pressure falls/localized
backing. There is some evidence of this perturbation on the 700
mb flow.

Vertical wind shear will be more than sufficient for supercells with
potential for large hail and damaging wind gusts. By around 00Z, low-
level (0-1 km) vertical wind shear (~20 knots), MLLCLs (<1 km),
and critical angles (~90 degrees) will result in sufficient
environment for potential tornadogenesis with any supercells.

Tomorrow, at least isolated showers/storms will be possible with a
moist, conditionally unstable airmass still in place.
Coverage/confidence for storms is low with no significant forcing.
Coverage may increase overnight as isentropic ascent increases.

By late Thursday into Thursday night, a seasonably strong cold front
will progress from northwest to southeast across Oklahoma/western
north Texas. Severe weather will be possible; however, because of
linear forcing along the cold front, the primary hazards will be
gusty winds and locally heavy rainfall. Lingering showers/storms
will be possible Friday morning across southern Oklahoma/western
north Texas.

Much drier/cooler air is expected in the front's wake on Friday and
Saturday. Many locations will drop into the 40Fs by Saturday
morning, and with dew points dropping into the 30Fs and light
winds, some locations across northwest Oklahoma may drop into the
upper 30Fs.

By Sunday, a shortwave trough may increase the chance of showers,
especially northwest Oklahoma. The forecast becomes more uncertain
beyond Sunday as the GFS and ECMWF become somewhat out of phase
across the Southern Plains. However, a general pattern of quasi-
zonal flow with embedded shortwaves suggests seasonable
temperatures with at least a low chance of rain.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  88  69  87 /  40  10  30  30
Hobart OK         57  88  68  87 /  10  10  20  30
Wichita Falls TX  67  92  69  90 /  20  10  30  20
Gage OK           49  86  58  87 /   0   0  10  30
Ponca City OK     63  89  69  87 /  60  10  40  40
Durant OK         71  89  69  88 /  20  10  20  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

11/23/23
Hazardous weather outlook, Oct 4, 5:14 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT TUE OCT 4 2016

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
514 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
AND NORTH CENTRAL OKLAHOMA TONIGHT.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS THAT ARE ENCOMPASSED BY
A LINE EXTENDING FROM CHEROKEE... TO EL RENO... TO CHICKASHA...
TO ADA. THIS INCLUDES THE OKC METRO.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM THROUGH 3 AM.

IMPACTS...
THE MAIN IMPACTS WILL HAIL TO THE SIZE OF GOLF BALLS...DAMAGING
WIND GUSTS TO 70 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

DISCUSSION...
ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT... MAINLY ALONG AND EAST OF I-35. A BROKEN LINE OF STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS WILL
REMAIN POSSIBLE ACROSS NORTHERN INTO CENTRAL OKLAHOMA OVERNIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY.
THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHERN
AND CENTRAL OKLAHOMA.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS AT LEAST PART OF THE
AREA THROUGH SUNDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Oct 4, 5:41 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT TUE OCT 4 2016

OKZ006-007-042315-
GRANT OK-ALFALFA OK-
541 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND CENTRAL
ALFALFA COUNTIES UNTIL 615 PM CDT...

AT 539 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CARMEN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...CARMEN...JET...ALINE...
LAMBERT AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3686 9805 3671 9800 3646 9848 3647 9853
      3665 9854 3693 9821
TIME...MOT...LOC 2239Z 232DEG 31KT 3662 9845

MAHALE
Special weather statement, Oct 4, 6:14 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT TUE OCT 4 2016

OKZ006-007-042345-
GRANT OK-ALFALFA OK-
614 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
SOUTHEASTERN ALFALFA COUNTIES UNTIL 645 PM CDT...

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
GREAT SALT PLAINS LAKE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...WAKITA...JET...MANCHESTER AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3694 9787 3681 9781 3658 9825 3672 9839
      3700 9805 3700 9796
TIME...MOT...LOC 2312Z 232DEG 31KT 3671 9826

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:41 PM CDTSpecial Weather StatementOUNAlfalfa34 min
Oct 4, 6:14 PM CDTSpecial Weather StatementOUNAlfalfa31 min
Oct 4, 6:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant39 min
Oct 4, 6:56 PM CDTSevere Thunderstorm WarningOUNGrant, Kay49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.